Kentucky, 2003

Flash Flood in Kentucky, November 19, 2003

November 19, 2003 · NWS JKL · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Nov 19, 4:05 AM EST, 6 hours 50 minutes earlier.

Area forecast discussion, Nov 19, 4:05 AM EST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
405 AM EST THU NOV 19 2003

08Z SFC ANALYSIS SHOWS HIGH PRESSURE SKIRTING INTO SOUTHERN KENTUCKY
IN THE WAKE OF DEEP LOW PRESSURE NOW CENTERED OFF THE NEW ENGLAND
COAST. THE CLOUDS HAVE CLEARED OUT WITH THE SYSTEM/S EXIT LEAVING
BEHIND JUST A FEW POCKETS OF FOG ALONG THE RIVERS. A DECENT PRESSURE
GRADIENT IS KEEPING THINGS MIXED UP ENOUGH TO PRECLUDE MUCH FOG
FORMATION DESPITE CLEAR SKIES AND OUR VERY DAMP SFC. TEMPERATURES
ARE EXHIBITING A TYPICAL 5 DEGREE...OR SO...HILL TO VALLEY SPLIT.

THE MODELS ARE IN GOOD AGREEMENT THROUGH 42 HOURS AS THEY TAKE THE
EASTERN TROUGH OFF THE MID-ATLANTIC COAST WITH THE GFS RUNNING
QUICKER THAN THE ETA. THE NET RESULT WILL BE FOR EAST KENTUCKY TO
REMAIN ON THE NORTHWEST PORTION OF A BUILDING RIDGE...LOCATED OVER
THE SOUTHEAST. THE REAL IMPETUS FOR THIS RIDGE STRENGTHENING WILL BE
A DEEP...FULL-LATITUDE TROUGH DROPPING INTO THE FOUR CORNERS REGION
BY SATURDAY NIGHT. THE ETA IS SLOWER AND LESS AMPLIFIED WITH THIS
EVOLUTION WHEN COMPARED TO THE GFS. HOWEVER...THEY BOTH AGREE THAT
THIS TROUGH WILL BE A MAJOR FACTOR ON OUR WEATHER THROUGH EARLY NEXT
WEEK. THE GFS BOMBS THIS FEATURE BY MONDAY MORNING...BOTTOMING IT
OUT IN KANSAS BEFORE WRAPPING IT UP AND DRIVING IT TOWARDS LAKE
MICHIGAN...EVENTUALLY LIFTING RIGHT ON OUT OF THIS COUNTRY. MORE
ZONAL FLOW FOLLOWS THIS AS CONDITIONS MODERATE BY MIDWEEK.

SENSIBLE WEATHER WILL BE FAIRLY PLEASANT FOR LATE NOVEMBER AS WE DRY
OUT UNDER FULL SUNSHINE THE NEXT FEW DAYS. THE TEMPERATURES WILL
MODERATE SOME EACH DAY AS THE SFC FEATURES TO THE UPPER TROUGH
CONSOLIDATE OVER THE PLAINS. EXPECT RIDGE TO VALLEY SPLITS THE NEXT
THREE NIGHTS. THIS SYSTEM/S COLD FRONT WILL APPROACH KENTUCKY ON
SUNDAY GIVING US A WARM WEEKEND FOLLOWED QUICKLY BY A WINDY...RAINY
AND COOLER START TO NEXT WEEK. WRAP AROUND LOW CLOUDS LOOK SET TO
INVADE MONDAY NIGHT AND TUESDAY WITH DRIER AND SEASONABLE WEATHER
EXPECTED FOR MIDWEEK.

MOS NUMBERS WERE FAIRLY CLOSE...GENERALLY PREFERRED THE WARMER FWC
TEMPS...BUT FRIDAY NIGHT/S LOWS WERE TOO COOL FROM THE NGM. MET
NUMBERS ARE GOOD FOR TODAY BUT TOO WARM FOR FRIDAY...LOWS LOOKED
GOOD...THOUGH. NIL TO MINIMAL POPS FOR THE NEXT 72 HOURS OR SO.

AS FOR IFPS GRIDS...REPOPULATED WITH MY USUAL PROCEDURE FOR
TEMPS/DEWPOINTS AND WINDS THROUGH 60 HOURS FROM THE MESOETA. HAD TO
TINKER WITH TEMPS MAINLY FOR LOCAL EFFECTS AND WARMER MAX TEMPS
FRIDAY AND SATURDAY. ADJUSTED THE REST OF THE TEMPS TO ADD A LAPSE
RATE FOR TOPO. ALSO RAMPED UP WINDS MORE FOR THE SUNDAY NIGHT...
MONDAY SYSTEM. THE GRIDS WHERE IN GREAT SHAPE WITH ONLY MINOR
ADJUSTMENTS NEEDED.

PRELIMINARY CCF NUMBERS:

LOZ 063/042 068/043 071 000
JKL 061/047 067/048 070 000

.JKL...NONE

GREIF

--------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
--------------------------------------------------------

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
846 PM EST WED NOV 18 2003

NO CLOUDS WHICH NORMALLY SPELLS GOOD RADIATIONAL COOLING. HOWEVER...
IN THIS CASE...WE STILL HAVE GOOD WINDS WITH 5 TO 10 MPH AND SOME
GUSTS TO 15. THIS SHOULD KEEP A FAIRLY GOOD MIXED LLVL ATMOS SO FOG
IS DOUBTFUL WITH A FEW MINOR EXCEPTIONS IN SOME OF OUR MOST
SHELTERED VALLEYS. THE WIND ALSO SPELLS THE DOOM OF A SIGNIFICANT
RIDGE/VALLEY SPLIT SO WILL MODIFY TO INCLUDE A RANGE BUT NO SPLIT.

THE REST OF THE FCST LOOKS GOOD AND WITH DWPTS RUNNING IN THE LOWER
TO MID 30S EXPECT LOWS TO APPROACH THESE VALUES.

DUSTY

--------------------------------------------------------

420 PM EST WED NOV 18 2003

SAT IMAGES ILLUSTRATE A SHARP CLEARING LINE PROGRESSING QUICKLY
EASTWARD ACROSS THE CWA...ALREADY ABOUT ONE THIRD OF THE WAY OUT OF
THE AREA. EXPECT THE CWA SHOULD BE COMPLETELY CLEAR BY THE TONIGHT
PERIOD VERIFIES. RIDGING...AND CLEAR SKIES WILL LEAD TO SOME NICE
RADIATIONAL COOLING TONIGHT AND A RIDGE VALLEY SPLIT. LOOKS LIKE FOG
WILL BE A PROBLEM TONIGHT IN VALLEYS...BUT AS MOISTURE ALOFT IS VERY
LIMITED...FEEL THAT VALLEYS WILL BE THE PRIME TARGET.

DRY UNTIL LATE SUNDAY...AND NIGHTLY SPLIT WILL LIKELY EMERGE. MONDAY
MORNING CLOUDS WILL BEGIN TO CREEP IN AS SFC LOW TRACKS JUST OVER
THE SOUTHERN PORTION OF LAKE MICHIGAN...AND LOOKS LIKE A CHANCE FOR
SHOWERS AND TSTORMS LATE MON AFTERNOON AND INTO EARLY MON EVENING
BEFORE FRONTAL PASSAGE. LOOKS AS THOUGH COOL AIR PULLED FROM CAN
BEHIND FRONT. TEMPS MANAGE TO STAY ABOVE FREEZING THROUGH TIME WHEN
CHANCE FOR PRECIP IN IN THE AREA...SO ALTHOUGH A COUPLE SURROUNDING
CWA/S INCLUDED SNOW SHOWERS AFTER FRONTAL PASSAGE...BELIEVE THIS NOT
IN THE CARDS AT THIS TIME...BUT DEFINITELY WARRANTS WATCHING.

PIEPER

-------------------------------------------------------------------
1159 AM EST WED NOV 18 2003

SFC ANALYSIS SHOWS THAT THE COLD FRONT NOW EXTENDS INTO THE OH
VALLEY FROM AN AREA OF LOW PRESSURE OVER QUEBEC. THE FRONT HAS MOVED
EAST OF A JKL TO LOZ LINE AS OF NOON AS WINDS HAVE SHIFTED TO THE
NW. UPPER LOW HELPED TO STEEPEN LAPSE RATES AND COMBINED WITH
CONVERGENCE ALONG THE FRONT ALLOWED FOR SOME LIGHTNING...MAINLY OVER
THE SOUTHERN COUNTIES. SOME PRECIP AMOUNTS UP TO ONE HALF OF AN
INCH. UPDATED ZONES EARLIER TO ADJUST FOR SFC OB...RADAR AND SAT
TRENDS.

PELTON
Hazardous weather outlook, Nov 19, 7:15 AM EST, 3 hours 40 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
715 AM EST WED NOV 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL OCCUR TODAY...MAINLY DURING THE LATE
MORNING AND EARLY AFTERNOON. THERE IS A SLIGHT RISK SOME OF THESE
STORMS COULD BE SEVERE...MAINLY ALONG AND SOUTH OF A LINE FROM
WHITLEY CITY...TO CORBIN...TO HYDEN...TO WHITESBURG. THE PRIMARY
THREAT WILL BE HAIL UP TO THE SIZE OF DIMES. ALSO...ISOLATED FLOODING
PROBLEMS CAN NOT BE RULED OUT WHERE THE HEAVIER SHOWERS AND STORMS
PASS...BUT THE RISK OF RAINFALL HEAVY ENOUGH TO CAUSE FLOODING IS
RELATIVELY LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT ANTICIPATED.

HAL

The radar

The Jackson,KY radar (KJKL), 74 km away, was scanning. The volume nearest the first event began at 15:52 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Martin

When
November 19, 10:55 AM EST to 4:30 PM EST
Where
Martin County, Tomahawk
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
37.802, -82.513 (the zone’s center; the record gives no point)

Kentucky Highway 40 was closed from up to two feet of flowing water and an accompanying mudslide in the community of Tomahawk. Highway 2032 was closed when up to two feet of water covered the road in the community of Pilgrim. Water was over Highway 1224 with one lane closed in the community of Davisport. Rockcastle Road (Kentucky Highway 3) was completely blocked due to a mud slide north of Inez, near Grassy Branch, knocking trees down onto power lines and causing outages. Two homes received flood damage and four received damage from a mud slide in Tomahawk, and one home on Buffalo Horn Branch had a flooded basement.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335127.